Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Taking pegasys shots and ribasphere. Blood level normal. Safe to drink alcohol?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2004
Answered : 347 Questions
Question
I am currently taking pegasys shots once a week and ribasphere 200 mg twice a day and my blood levels are good I have no side effects and my birthday is coming up and I would like to have a couple alcoholic drinks and I am wondering If that would be ok as long as I don't over indulge. Will it effect the medication?
Posted Fri, 19 Apr 2013 in Liver and Gall Bladder
 
 
Answered by Dr. Enrique Molina 4 hours later
Hi XXXXXX,
I am glad you are undergoing therapy and you are trying to get rid of the doctor probably told you, the treatment is not near 100% curative, and if you are taking that treatment (pegasys and ribasphere) without the new pills available in the market (incivek and victrelis), then your chances of cure are about 40-50% depending on multiple factors (type of virus, genotype, IL-28b genetics, the amount of scarring on your liver, etc).
I would suggest you avoiding alcohol while on therapy. You can celebrate with a non-alcoholic beverage, and then wait a few more weeks or months to celebrate the end of treatment with an alcoholic beverage, and hopefully a big celebration that you achieved a cure.
I am also wondering why you are taking only 200mg of ribasphere twice a day, and not a higher dosage (the dose is usually 1000 - 1200mg in total a day). It may be because your doctor noticed you were anemic or have renal dysfunction, but the fact that you are on a lower dose already decreases your chances of success. Therefore avoid anything that could decrease your chances by any means, such as alcohol.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Gastroenterologist

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions